Texas, 2023

Damaging Wind in Texas, May 18, 2023

May 18, 2023 · NWS LUB · 1 event in 1 county or zone

Ample moisture and lift from a weak short wave combined to generate scattered thunderstorms over the central and southern Texas Panhandle on the afternoon and evening of the 18th. Numerous severe storms were reported in the central Texas Panhandle with this activity.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Ample moisture and lift from a weak short wave combined to generate scattered thunderstorms over the central and southern Texas Panhandle on the afternoon and evening of the 18th. Numerous severe storms were reported in the central Texas Panhandle with this activity. A strong outflow boundary made its way south into the extreme southern Texas Panhandle late in the evening. This thunderstorm outflow boundary produced a severe wind gust near Happy (Swisher County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 18, 5:57 PM CST, 3 hours 20 minutes earlier.

Area forecast discussion, May 18, 5:57 PM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
657 PM CDT Thu May 18 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 211 PM CDT Thu May 18 2023

A CU field developing along a thetaE axis extending southeast from
Deaf Smith County into Floyd County along with a more congested area
of instability along the southern South Plains and southern Rolling
Plains can be seen on both radar and satellite early this afternoon.
A shortwave moving northeast across southeast New Mexico should
assist in CI in our area over the next couple of hours. As noted in
the previous, effective shear around 20-25kts is a limiting factor
for the potential of any appreciable coverage of strong/severe
storms in our area, but some isolated strong to marginally severe
thunderstorms can't be ruled out entirely, and most likely to occur
in our northern counties where flow is slightly higher. CAPE values
are slightly higher than expected, around 1500-2000 J/Kg on the
Caprock, approaching 3000 J/kg over the Rolling Plains, while DCAPE
values may be slightly lower than previously progged. The primary
concern of any strong to severe storms remains unchanged, wind gusts
up to 70 MPH and golf ball size hail. A LLJ between 30-40kts after
sunset may sustain some strong convection over our north/northeast
zones until around midnight. Sporadic shower and sub-severe
thunderstorm coverage will linger overnight, shifting west to east
as a pronounced H50 shortwave moves across our area overnight.

A weak cold front will move south through our area tomorrow morning
into the early afternoon. There is a chance of some strong storms
out ahead of the front across our southern row of counties in the
early afternoon with a Marginal Risk highlighted in the SPC Day 2
outlook, with wind gusts up to 60 MPH and quarter size hail the
primary concern attm. The quicker the cold front moves south through
your location tomorrow, the nicer your day will be with highs in the
mid 70s to low 80s, a little warmer in our southern zones where
FROPA isn't expected until mid/late afternoon.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 211 PM CDT Thu May 18 2023

Saturday looks to be our only potentially dry day with a surface
ridge settling into the area. Easterly upslope flow will keep
temperatures below seasonal averages on Saturday afternoon. Upper
level tropospheric flow will increase as heights build due to a
short wave ridge moving overhead. Instability will be limited to
eastern New Mexico so thunder chances will likely stay to the west
of the area. Shower and thunder chances will return for just about
every afternoon next week starting on Sunday. However, lift remains
anemic each day with the upper level flow reverting back to little
to no flow. A series of subtly defined short waves will move through
the weak flow from Sunday through Tuesday but predictability of these
disturbances is low. Models are quite bullish with convection late
Sunday afternoon. Low level moisture will begin to return on Sunday
with improvement in low level theta-e values. A well defined dryline
will not exist under this weak tropospheric flow through at least
Monday. We may see a sharper dryline develop on Tuesday with
stronger mid and upper level winds moving into the southwestern US.
This may garner a stronger surface response and a stronger dew point
gradient. From Wednesday and beyond, details are even murkier but
chances of diurnal convection are still possible. |

&&

.AVIATION...
(00Z TAFS)
Issued at 651 PM CDT Thu May 18 2023

Isolated to scattered storms continue to slowly move to the
northeast this evening from near Friona to Post. A thunderstorm
was moving over KLBB at the start of this TAF period. Meanwhile
KCDS and KPVW should remain thunderstorm free until late this
evening or during the overnight hours. Around sunrise tomorrow
morning a cold front will drop south through the forecast area and
behind this front MVFR ceilings may develop. Guidance remains too
uncertain with this potential though to include a prevailing
mention at this time.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...55
LONG TERM....01
AVIATION...58
Hazardous weather outlook, May 18, 8:46 PM CST, 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
946 PM CDT Thu May 18 2023

TXZ021>044-200300-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
946 PM CDT Thu May 18 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms are possible across the region each
afternoon Friday through Wednesday. Some storms may be strong to
severe, especially next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 18, 3:17 PM CST, 6 hours before
Special Weather Statement
National Weather Service Lubbock TX
417 PM CDT Thu May 18 2023

TXZ042-043-182145-
Kent TX-Garza TX-
417 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southwestern Kent
and southeastern Garza Counties through 445 PM CDT...

At 417 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Fluvanna, or 6 miles southwest of Lake Alan Henry,
moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lake Alan Henry and Justiceburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3311 10118 3312 10091 3297 10099 3297 10105
      3296 10114 3296 10124
TIME...MOT...LOC 2117Z 211DEG 14KT 3296 10112

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 18, 4:27 PM CST, 4 hours 50 minutes before
Special Weather Statement
National Weather Service Lubbock TX
527 PM CDT Thu May 18 2023

TXZ035-041-182300-
Lynn TX-Lubbock TX-
527 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Lubbock
and Lynn Counties through 600 PM CDT...

At 527 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tahoka, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tahoka, O'Donnell, Grassland, Slide, Wilson and New Home.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3297 10191 3342 10195 3340 10156 3323 10156
      3296 10160
TIME...MOT...LOC 2227Z 204DEG 20KT 3319 10180

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

55
Special weather statement, May 18, 6:19 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Lubbock TX
719 PM CDT Thu May 18 2023

TXZ039-190045-
Yoakum TX-
719 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of southeastern Yoakum
County through 745 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm near
Denver City, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Denver City and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10298 3298 10302 3330 10282 3313 10259
      3309 10259 3296 10284
TIME...MOT...LOC 0019Z 216DEG 22KT 3299 10289

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

WCI

The radar

The Amarillo radar (KAMA), 57 km away, was scanning. The volume nearest the first event began at 03:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Swisher

When
May 18, 9:17 PM CST
Where
Swisher County, 1 mi E of Happy
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.730, -101.832

A Texas Tech University West Texas mesonet site near Happy measured a wind gust of 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087947.